Alert archive / Kentucky / Frost Advisories in 2012

Frost Advisory 4, NWS Jackson, KY

September 23, 201223 counties in Kentucky

NWS Jackson, KY issued this frost advisory at Sep 23, 2012, 2:35 PM EDT for 23 counties in Kentucky. It took effect at Sep 24, 2012, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2012, 2:35 PM EDT (18:35 UTC)
In effect from
Sep 24, 2012, 2:00 AM EDT
Expired
Sep 24, 2012, 8:55 AM EDT
In force
7 hr
Issued by
NWS Jackson, KY
All 23 counties

Bath County, KY, Breathitt County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 10 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WWUS73 KJKL 231835
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
235 PM EDT SUN SEP 23 2012

...A FROSTY MORNING ON TAP FOR THE VALLEYS OF NORTH AND EAST
KENTUCKY... 

.THE CORE OF A COLD AREA OF HIGH PRESSURE WILL MOVE OVERHEAD TONIGHT.
THIS WILL ALLOW TEMPERATURES TO FALL INTO THE LOW TO MID 30S ACROSS
MUCH OF EASTERN KENTUCKY BY DAWN MONDAY. AS A RESULT...AREAS OF FROST
ARE EXPECTED TO DEVELOP AFTER MIDNIGHT AND LAST INTO THE FIRST FEW
HOURS OF MONDAY MORNING. WHILE THE RIDGES WILL BE MOSTLY SPARED THE
FROST...THE VALLEY LOCATIONS WILL LIKELY SEE SEVERAL HOURS OF FROST
WITH THE MOST SHELTERED LOCATIONS ENDURING 6 TO 8 HOURS OF FROST. NOW
IS THE TIME TO TAKE PRECAUTIONS TO PREVENT DAMAGE TO TENDER PLANTS.

KYZ044-050>052-058>060-088-104-106>115-117>120-240445-
/O.NEW.KJKL.FR.Y.0004.120924T0600Z-120924T1400Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
235 PM EDT SUN SEP 23 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 10 AM EDT MONDAY. 

* LATE TONIGHT THROUGH EARLY MONDAY MORNING. 

* TEMPERATURES WILL FALL INTO THE LOWER AND MIDDLE 30S IN THE
  VALLEYS RESULTING IN AREAS OF FROST. 

* VALLEY LOCATIONS CAN EXPECT SEVERAL HOURS OF FROST RESULTING IN
  POTENTIAL DAMAGE TO UNPROTECTED PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

GREIF
2 follow-up statements
716 
WWUS73 KJKL 240358
NPWJKL

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON KY
1158 PM EDT SUN SEP 23 2012

...A FROSTY MORNING ON TAP FOR THE VALLEYS OF NORTH AND EAST
KENTUCKY...

.THE CORE OF A COLD AREA OF HIGH PRESSURE WILL MOVE OVERHEAD
TONIGHT. THIS WILL ALLOW TEMPERATURES TO FALL INTO THE LOW TO MID
30S ACROSS MUCH OF EASTERN KENTUCKY BY DAWN. AS A RESULT... AREAS OF
FROST ARE EXPECTED TO DEVELOP AND LAST THROUGH DAYBREAK. WHILE THE
RIDGES WILL BE MOSTLY SPARED THE FROST...THE VALLEY LOCATIONS WILL
LIKELY SEE SEVERAL HOURS OF FROST WITH THE MOST SHELTERED LOCATIONS
ENDURING 4 TO 6 HOURS OF FROST.

KYZ044-050>052-058>060-088-104-106>115-117>120-241400-
/O.CON.KJKL.FR.Y.0004.120924T0600Z-120924T1400Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
1158 PM EDT SUN SEP 23 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY. 

* LATE TONIGHT THROUGH EARLY MORNING.

* TEMPERATURES WILL FALL INTO THE LOWER AND MIDDLE 30S IN THE 
  VALLEYS RESULTING IN AREAS OF FROST. 

* VALLEY LOCATIONS CAN EXPECT SEVERAL HOURS OF FROST RESULTING 
  IN POTENTIAL DAMAGE TO UNPROTECTED PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

KAS
185 
WWUS73 KJKL 241255 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
855 AM EDT MON SEP 24 2012

KYZ044-050>052-058>060-088-104-106>115-117>120-241400-
/O.CAN.KJKL.FR.Y.0004.000000T0000Z-120924T1400Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
855 AM EDT MON SEP 24 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FROST
ADVISORY. 

SUNRISE...WARMING TEMPERATURES...AND LINGERING FOG HAVE REMOVED THE 
THREAT OF FROST THIS MORNING.

$$

GREIF

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this frost advisory went out at Sep 23, 2:25 PM EDT, 10 minutes earlier.

Area forecast discussion, Sep 23, 2:25 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
225 PM EDT SUN SEP 23 2012

.UPDATE...
ISSUED AT 1235 PM EDT SUN SEP 23 2012

16Z SFC ANALYSIS SHOWS COOL HIGH PRESSURE BUILDING SMARTLY INTO THE
OHIO VALLEY. THIS RESULTED IN A VERY COLD MORNING IN THE VALLEYS
THROUGH EAST KENTUCKY WITH PLENTY OF MENTIONS OF FROST FROM THE
COOPS...BUT MAINLY JUST ON WINDSHIELDS AND ELEVATED SURFACES. WITH
COLDER TEMPERATURES EXPECTED TONIGHT AM INCLINED TO CONSIDER A FROST
ADVISORY TONIGHT FOR OUR NORTHERN AND EASTERN ZONES WITH AN SPS
ADDRESSING THE FROST ELSEWHERE. OTHERWISE...SKIES ARE MOSTLY SUNNY...
AS ADVERTISED...WITH JUST SOME FAIR WEATHER CU NOTED OVER THE
NORTHWEST. TEMPERATURES ARE SLOWLY CLIMBING IN THE FULL SUNSHINE
AND...ASIDE FROM THE MIDDLESBORO PIT...MAY HAVE A HARD TIME REACHING
FORECAST HIGHS. HAVE TAKEN THEM DOWN A NOTCH WITH THIS UPDATE.
ACCORDINGLY...WILL ALSO ISSUE NEW ZONES TO REFLECT THESE CHANGES AND
REMOVE AFTERNOON WIND WORDING...UPDATES OUT SHORTLY.

UPDATE ISSUED AT 700 AM EDT SUN SEP 23 2012

NO SIGNIFICANT CHANGES TO THE FCST ATTM.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 330 AM EDT SUN SEP 23 2012

SFC ANALYSIS EARLY THIS MORNING SHOWS CANADIAN HIGH PRESSURE BUILDING
DOWN ACROSS THE PLAINS AND INTO THE MS AND OH VALLEYS. WINDS AROUND
THE AREA HAVE SUBSIDED IN MOST LOCATIONS...PARTICULARLY OUR NRN AND
DEEPER VALLEYS. CURRENT TEMPS RANGE FROM THE UPPER 40S NEAR THE KY/TN
LINE...TO THE LOWER 40S AND UPPER 30S IN THE NORTH...WITH MESONET
SITES AT PAINTSVILLE AND MOREHEAD REPORTING 38 DEGREES AT THIS TIME
ALONG WITH A 36 AT THE LEWIS COUNTY STATION.

THE FOCUS FOR THE PERIOD REMAINS CENTERED AROUND TEMPERATURES AND THE
POTENTIAL FOR FROST TONIGHT AS HIGH PRESSURE CONTINUES TO BUILD
ACROSS THE OHIO VALLEY TODAY AND TONIGHT...YIELDING PREDOMINANTLY
CLEAR SKIES COUPLED WITH LIGHT WINDS. THIS WILL SET THE STAGE FOR
FULL RADIATIONAL COOLING TONIGHT AND WITH TEMPS IN OUR NRN COUNTIES
ALREADY IN THE 30S THIS MORNING...AND EVEN COOLER...DRIER AIR
EXPECTED TO BE IN PLACE TONIGHT...FEEL THAT LOWS SHOULD HAVE NO
PROBLEM BOTTOMING OUT IN THE MID 30S BY MONDAY MORNING. WITH THIS IN
MIND...WILL ISSUE AN SPS FOR PATCHY FROST WITH THE MORNING PACKAGE
FOR AREAS GENERALLY ALONG AND NORTH OF THE I64 CORRIDOR WHERE THE
COLDEST READINGS ARE ANTICIPATED.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 330 AM EDT SUN SEP 23 2012

MODELS START OUT IN GOOD GENERAL AGREEMENT WITH A BROAD UPPER TROUGH
OVER THE EASTERN US EXTENDING FROM A LOW OVER HUDSON BAY...AND AN
UPPER CUTOFF LOW OVER UTAH TRYING TO UNDER CUT AN UPPER RIDGE OVER
THE WESTERN US THAT EXTENDS NORTH INTO THE NORTHWEST TERRITORIES.
THE UPPER LOW AND TROUGH OVER THE EASTERN US RETROGRADES A BIT ON
TUESDAY AND SPINS A SHORT WAVE DOWN THE BACK SIDE OF THE TROUGH.
THE SURFACE FRONT OUT AHEAD OF THE TROUGH WILL EXTEND FROM LAKE ERIE
ACROSS CENTRAL ILLINOIS BY WEDNESDAY MORNING. THE UPPER LOW OVER
UTAH MOVES ACROSS THE FOUR CORNERS AND IS DEVELOPING ANOTHER FRONTAL
SYSTEM ON THE SOUTHERN STREAM OVER THE GREAT PLAINS WITH THE SURFACE
LOW CENTERED OVER CENTRAL KANSAS. THE COLD FRONT IS NOT EXPECTED TO
MOVE INTO KENTUCKY UNTIL WEDNESDAY NIGHT. THE FRONT IS THEN FORECAST
TO REMAIN QUASI STATIONARY OVER KENTUCKY UNTIL FRIDAY MORNING. BY
FRIDAY MORNING THE MODELS ARE IN HORRIBLE AGREEMENT WITH THE SHORT
WAVES AND TIMING OF THE SYSTEMS. THE RUN TO RUN CONSISTENCY
CONTINUES TO BE A PROBLEM AS THE MODELS TRY TO TIME THE LOW MOVING
UNDER THE RIDGE AND SHORT WAVE ENERGY MOVING ALONG THE BACK SIDE OF
THE UPPER TROUGH. THERE COULD BE A HUGE DIFFERENCES IN TIMING AND
MAGNITUDE DEPENDING ON IF ANY OF THE ENERGY PHASES TOGETHER. AS
SUCH...CONFIDENCE FOR THE EXTENDED CONTINUES TO BE VERY LOW. WILL
NEED TO WAIT FOR A FEW MODEL RUNS WITH GOOD RUN TO RUN CONSISTENCY
BEFORE CONFIDENCE INCREASES. AS A RESULT...PUT SOME ISOLATED TO
SCATTERED PRECIPITATION IN THE FORECAST WHICH COULD JUST AS WELL
TURN OUT TO BE NOTHING OR NUMEROUS WHEN ALL IS SAID AND DONE. FOR
TEMPERATURES STAYED CLOSE TO THE MOS DUE TO THE LOW CONFIDENCE LEVEL
OF TRYING TO DEPART FROM IT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 225 PM EDT SUN SEP 23 2012

HIGH PRESSURE WILL CONTINUE BUILDING ACROSS THE OHIO VALLEY TODAY AND
TONIGHT...BRINGING VFR CONDITIONS WITH LIGHT WINDS THROUGHOUT THE
PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 2 AM TO 10 AM EDT MONDAY FOR KYZ044-050>052-
058>060-088-104-106>115-117>120.

&&

UPDATE...GREIF
SHORT TERM...MB
LONG TERM....JJ
AVIATION...GREIF
Hazardous weather outlook, Sep 23, 4:25 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SUN SEP 23 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-241100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
425 AM EDT SUN SEP 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PATCHY VALLEY FROST IS POSSIBLE LATE TONIGHT...PARTICULARLY NORTH OF
THE MOUNTAIN PARKWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT FOR FROST WILL BE ENDING BY 9 AM ON MONDAY MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM LATE MONDAY NIGHT
THROUGH TUESDAY NIGHT.

THUNDERSTORMS WILL ALSO BE POSSIBLE FROM WEDNESDAY THROUGH FRIDAY...
MAINLY IN THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

Nearby

Frost Advisories in Kentucky, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.